Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 594, NWS Norman, OK

December 17, 20215 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Dec 17, 2021, 8:47 PM CST for 5 counties in Oklahoma. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 17, 2021, 8:47 PM CST (02:47 UTC)
Expired
Dec 17, 2021, 9:14 PM CST
In force
27 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carter County, OK, Garvin County, OK, Jefferson County, OK, Murray County, OK, Stephens County, OK

The radar

The Norman radar (KTLX), 113 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
907 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

831 
WUUS54 KOUN 180247
SVROUN
OKC019-049-067-099-137-180330-
/O.NEW.KOUN.SV.W.0594.211218T0247Z-211218T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
847 PM CST Fri Dec 17 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  North central Jefferson County in southern Oklahoma...
  South central Garvin County in southern Oklahoma...
  Southern Stephens County in southern Oklahoma...
  Northwestern Carter County in southern Oklahoma...
  Southwestern Murray County in southern Oklahoma...

* Until 930 PM CST.

* At 846 PM CST, a severe thunderstorm was located near Comanche,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Comanche, Velma, Katie, Tatums, Loco, Ratliff City, Addington,
  Graham, Pooleville, Hennepin, Milo, Empire City and Fox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3424 9801 3443 9805 3461 9724 3435 9717
TIME...MOT...LOC 0246Z 257DEG 41KT 3436 9793 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Zwink
2 follow-up statements
328 
WWUS54 KOUN 180309
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
909 PM CST Fri Dec 17 2021

OKC067-180319-
/O.CAN.KOUN.SV.W.0594.000000T0000Z-211218T0330Z/
Jefferson OK-
909 PM CST Fri Dec 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JEFFERSON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3430 9781 3448 9783 3461 9724 3435 9717
TIME...MOT...LOC 0309Z 257DEG 41KT 3442 9762 

$$

OKC019-049-099-137-180330-
/O.CON.KOUN.SV.W.0594.000000T0000Z-211218T0330Z/
Garvin OK-Stephens OK-Carter OK-Murray OK-
909 PM CST Fri Dec 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CST
FOR SOUTH CENTRAL GARVIN...SOUTHEASTERN STEPHENS...NORTHWESTERN
CARTER AND SOUTHWESTERN MURRAY COUNTIES...

At 909 PM CST, a severe thunderstorm was located near Velma, moving
east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Velma, Katie, Tatums, Loco, Ratliff City, Hennepin, Graham,
Pooleville and Fox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3430 9781 3448 9783 3461 9724 3435 9717
TIME...MOT...LOC 0309Z 257DEG 41KT 3442 9762 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Zwink
308 
WWUS54 KOUN 180314
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
914 PM CST Fri Dec 17 2021

OKC019-049-099-137-180324-
/O.CAN.KOUN.SV.W.0594.000000T0000Z-211218T0330Z/
Garvin OK-Stephens OK-Carter OK-Murray OK-
914 PM CST Fri Dec 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GARVIN...
SOUTHEASTERN STEPHENS...NORTHWESTERN CARTER AND SOUTHWESTERN MURRAY
COUNTIES IS CANCELLED...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning has been cancelled.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3430 9781 3448 9783 3461 9724 3435 9717
TIME...MOT...LOC 0313Z 257DEG 41KT 3443 9755 

$$

Zwink

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 1:47 PM CST, 7 hours earlier.

Area forecast discussion, Dec 17, 1:47 PM CST, 7 hours before
Area Forecast Discussion
National Weather Service Norman OK
147 PM CST Fri Dec 17 2021

...New LONG TERM...

.SHORT TERM...
(This afternoon through Saturday)
Issued at 1140 AM CST Fri Dec 17 2021

Summary:

An area of showers and storms will continue across the southeast
half of Oklahoma and north Texas, with a slight risk for severe
storms this afternoon/evening in southeast Oklahoma.

A cold front will clear precipitation out tonight and bring in much
cooler temperatures tonight and tomorrow. Overnight lows will drop
below freezing for much of northern and northwest Oklahoma.

Meteorological Analysis:

Warm air advection has brought showers and storms to much of the
southeast half of Oklahoma and north Texas. Surface based
instability will gradually increase across southeast Oklahoma into
this afternoon (rising to 1000-1500 J/Kg) coinciding with effective
bulk shear of 40 to 50 kts. This will support a severe risk across
our far southeast counties (generally, southeast of a line from
Wichita Falls to Pauls Valley to Holdenville). Additionally, PWATs
are anomalously high (1.2 to 1.5 inches; near record). Despite dry
antecedent conditions, training storms could result in a localized
flooding threat.

A cold front will move through later this evening (entering NW OK
around noon, passing through central OK around 7-9pm). As this front
continues to push through the region overnight, precipitation should
clear out from northwest to southeast and colder temperatures will
fill in behind the front. Between cold air advection and some
clearing in the northwest, expect a decent temperature gradient for
overnight lows ranging from the low to mid 20s in far northwest
Oklahoma to the low to mid 30s across central into southwest
Oklahoma to the lower 40s in south central / southeast Oklahoma and
parts of north Texas. Breezy gradient winds of 15 to 25 mph are
expected to develop late overnight into tomorrow morning. OVernight
wind chills will drop into the teens (possibly single digits) across
much of northern and western Oklahoma.

Saturday will be cold (highs in the low 40s to low 50s). Winds will
be breezy in the morning, then diminish through the afternoon as the
pressure gradient relaxes. A small window of overlap between the
breezy morning winds and the afternoon RH minimum may result in some
brief elevated fire weather conditions across western Oklahoma and
western north Texas.

Day

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 141 PM CST Fri Dec 17 2021

As the cooler airmass settles over the southern Plains region,
Saturday night/Sunday morning will probably bring the coldest low
temperatures of the season to much of Oklahoma and north Texas.
Readings are expected to be in the teens and 20s F.

After that, a slow warming trend will follow for the remainder of
the forecast period, though there is some uncertainty about
temperatures toward the end of next week. Medium-range models
could be in better agreement in their placement of major features
then.

An upper-level low is forecast to move east across north Texas and
southern Oklahoma Sunday and Monday. Earlier forecasts included a
possibility of light rain and/or light snow with this system.
Now, it looks like moisture will be insufficient for measurable
precipitation.

CmS
&&

.AVIATION...
(06Z TAFS)
Issued at 1001 PM CST Thu Dec 16 2021

VFR conditions will continue across most of the region overnight
Thursday night into Friday morning. Scattered showers start to
expand from southeastern Oklahoma to the northwest Friday morning,
which will also bring lower ceilings and MVFR conditions across
the region. A cold front will move into the region from Kansas
Friday evening, shifting surface winds to the north and result in
some heavier showers and storms to develop ahead of the cold
front.

&&

.UPPER AIR...
Issued at 251 AM CST Thu Dec 16 2021

An Upper Air flight is not planned for today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  35  44  21  45 /  30  10   0   0
Hobart OK         34  46  18  47 /  10  10   0   0
Wichita Falls TX  40  49  24  45 /  50  10   0   0
Gage OK           24  43  15  52 /   0   0   0   0
Ponca City OK     29  42  16  45 /   0   0   0   0
Durant OK         43  52  26  47 /  90  30   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....23
AVIATION...14
Hazardous weather outlook, Dec 17, 12:02 PM CST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1202 PM CST Fri Dec 17 2021

OKZ004>048-050>052-TXZ083>090-181815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1202 PM CST Fri Dec 17 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Heavy Rainfall...
Very localized flooding may occur in part of southeast Oklahoma
where rain and thunderstorms may train over the same areas later
today and this evening.

.Thunderstorms...
There is a slight risk for severe thunderstorms in southeastern
Oklahoma this afternoon and evening ahead of, then along, a cold
front that will move through this area. Damaging wind is the primary
hazard, and large hail secondary.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Fire Weather...
Elevated fire weather conditions are expected in western Oklahoma
Saturday and Sunday afternoons.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Dec 17, 7:10 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Norman OK
710 PM CST Fri Dec 17 2021

OKZ041>043-047-180145-
Coal OK-Johnston OK-Pontotoc OK-Murray OK-
710 PM CST Fri Dec 17 2021

...A strong thunderstorm will impact portions of northwestern
Johnston, western Coal, southeastern Pontotoc and eastern Murray
Counties through 745 PM CST...

At 710 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Connerville, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stonewall, Tupelo, Centrahoma, Connerville, Scullin, Pontotoc,
Fittstown, Clarita and Jesse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3453 9625 3438 9680 3453 9687 3479 9641
      3477 9641 3477 9639
TIME...MOT...LOC 0110Z 244DEG 34KT 3449 9674

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Zwink
Special weather statement, Dec 17, 7:47 PM CST, 1 hour before
Special Weather Statement
National Weather Service Norman OK
747 PM CST Fri Dec 17 2021

OKZ037-038-044-180215-
Tillman OK-Cotton OK-Comanche OK-
747 PM CST Fri Dec 17 2021

...A strong thunderstorm will impact portions of south central
Comanche, northern Cotton and east central Tillman Counties through
815 PM CST...

At 746 PM CST, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Grandfield, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lawton, Walters, Geronimo, Grandfield, Chattanooga, Faxon, Loveland
and southern Fort Sill.

This includes Interstate 44 between mile markers 16 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3419 9866 3432 9878 3466 9843 3440 9816
TIME...MOT...LOC 0146Z 235DEG 36KT 3430 9865

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Zwink
Special weather statement, Dec 17, 7:48 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Norman OK
748 PM CST Fri Dec 17 2021

OKZ032-042-043-048-180215-
Coal OK-Atoka OK-Pontotoc OK-Hughes OK-
748 PM CST Fri Dec 17 2021

...A strong thunderstorm will impact portions of Coal, east central
Pontotoc, north central Atoka and southeastern Hughes Counties
through 815 PM CST...

At 748 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Clarita, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tupelo, Stuart, Centrahoma, Wardville and Clarita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3448 9645 3470 9651 3491 9609 3468 9609
      3468 9589 3467 9588 3467 9589
TIME...MOT...LOC 0148Z 242DEG 38KT 3455 9653

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Zwink
Special weather statement, Dec 17, 8:16 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Norman OK
816 PM CST Fri Dec 17 2021

OKZ043-048-180230-
Coal OK-Atoka OK-
816 PM CST Fri Dec 17 2021

...A strong thunderstorm will impact portions of northeastern Coal
and north central Atoka Counties through 830 PM CST...

At 816 PM CST, Doppler radar was tracking a strong thunderstorm near
Wardville, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wardville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3455 9616 3475 9623 3477 9618 3477 9609
      3468 9609 3468 9588 3464 9588
TIME...MOT...LOC 0216Z 242DEG 49KT 3466 9610

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Zwink
Special weather statement, Dec 17, 8:17 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Norman OK
817 PM CST Fri Dec 17 2021

OKZ027-038-039-044-180245-
Grady OK-Cotton OK-Stephens OK-Comanche OK-
817 PM CST Fri Dec 17 2021

...A strong thunderstorm will impact portions of southeastern
Comanche, southwestern Grady, western Stephens and northeastern
Cotton Counties through 845 PM CST...

At 817 PM CST, Doppler radar was tracking a strong thunderstorm near
Walters, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Duncan, Marlow, Walters, Comanche, Geronimo, Temple, Corum, Waurika
Lake, Central High, Empire City and Hulen.

This includes Interstate 44 between mile markers 20 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3419 9828 3442 9847 3477 9802 3445 9771
      3429 9807 3429 9814 3426 9814
TIME...MOT...LOC 0217Z 228DEG 48KT 3431 9829

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Zwink
Special weather statement, Dec 17, 8:26 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Norman OK
826 PM CST Fri Dec 17 2021

OKZ037-044-TXZ086-090-180300-
Tillman OK-Cotton OK-Clay TX-Wichita TX-
826 PM CST Fri Dec 17 2021

...A strong thunderstorm will impact portions of southern Cotton,
southeastern Tillman, northwestern Clay and northeastern Wichita
Counties through 900 PM CST...

At 826 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Burkburnett, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burkburnett, Randlett, Devol, Cookietown and Taylor.

This includes Interstate 44 between mile markers 0 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3400 9867 3416 9877 3437 9841 3415 9823
TIME...MOT...LOC 0226Z 242DEG 31KT 3412 9865

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Zwink

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 6:04 PM CSTSpecial Weather StatementOUNJefferson26 min
Dec 17, 6:08 PM CSTSpecial Weather StatementOUNPottawatomie37 min
Dec 17, 6:10 PM CSTSpecial Weather StatementOUNCarter, Murray35 min
Dec 17, 6:16 PM CSTSevere Thunderstorm WarningOUNCarter, Jefferson, Love25 min
Dec 17, 6:30 PM CSTSevere Thunderstorm WarningOUNCarter, Johnston, Murray, Pontotoc45 min
Dec 17, 6:40 PM CSTSevere Thunderstorm WarningOUNHughes18 min
Dec 17, 7:10 PM CSTSpecial Weather StatementOUNCoal35 min
Dec 17, 7:47 PM CSTSpecial Weather StatementOUNCotton28 min
Dec 17, 7:48 PM CSTSpecial Weather StatementOUNCoal27 min
Dec 17, 8:16 PM CSTSpecial Weather StatementOUNCoal14 min
Dec 17, 8:17 PM CSTSpecial Weather StatementOUNStephens28 min
Dec 17, 8:26 PM CSTSpecial Weather StatementOUNCotton34 min
Dec 17, 9:15 PM CSTSpecial Weather StatementOUNMurray30 min
Dec 17, 9:16 PM CSTSpecial Weather StatementOUNStephens29 min
Dec 17, 9:47 PM CSTSpecial Weather StatementOUNMurray, Pontotoc28 min
Dec 17, 10:18 PM CSTSpecial Weather StatementOUNPontotoc27 min
Dec 17, 10:34 PM CSTAreal Flood AdvisoryOUNPontotoc116 min
Dec 17, 10:56 PM CSTSpecial Weather StatementOUNJohnston, Marshall34 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.